Hail, Dundy
- When
- May 23, 4:02 PM MST
- Where
- Dundy County, 22 mi NNW of Haigler
- Measured
- 1.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.317, -102.100
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 23, 1:23 PM MST, 2 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 223 PM MDT MON MAY 23 2005 .DISCUSSION...THE 18Z SURFACE CHART PLACES A TROUGH FROM SOUTHCENTRAL SOUTH DAKOTA EXTENDING SOUTHWEST INTO NORTHEAST COLORADO. LATEST VISIBLE SATELLITE SHOWING CU DEVELOPMENT ALONG THE TROUGH AXIS FROM LIC NORTHEAST INTO WESTERN YUMA COUNTY. THE COMPOSITE RADAR LOOP SHOWING SOME -TSRA AT THE WESTERN END OF THIS AXIS WEST OF LIC. WATER VAPOR IMAGERY SHOWS THE UPPER RIDGE OVER THE ROCKIES. IT APPEARS THAT THERE IS A SHORTWAVE NEAR THE NORTHWEST CORNER OF COLORADO. DEWPOINTS AHEAD OF THE TROUGH AXIS ARE IN THE LOWER/MID 50S. SOUTHEAST WINDS WERE BLOWING INTO THE FORECAST AREA FROM SOUTHERN KANSAS WHERE DEWPOINTS ARE IN THE LOWER 60S. THE MAIN ISSUES FOR THIS FORECAST ARE CHANCES FOR THUNDERSTORMS. THE TROUGH AXIS TO THE WEST WILL FOCUS MOISTURE STREAMING IN FROM THE SOUTH. THE ABOVE MENTIONED SHORTWAVE WILL PROVIDE FORCING AS INSTABILITY INCREASES THIS AFTERNOON. CAPE VALUES SHOULD RANGE FROM AROUND 1200 J/KG IN THE FAR WEST TO AROUND 2800 ACROSS KANSAS/NEBRASKA COUNTIES. THE TROUGH AXIS MAKES LITTLE MOVEMENT TO THE EAST TONIGHT SO THIS SAME SCENARIO WILL EXIST AGAIN ON TUESDAY/TUESDAY NIGHT. PREFER THE MAV POPS OVER THE MET THROUGH TUESDAY. GUIDANCE POPS ARE HIGHER THAN THE CURRENT 50 PERCENT FOR TUESDAY NIGHT BUT AM NOT READY TO GO HIGHER AT THIS POINT. THUNDERSTORMS SHOULD END EARLY WEDNESDAY MORNING AS THE TROUGH AXIS SHIFTS EAST. HIGH PRESSURE/SUBSIDENCE AND A STABLE ATMOSPHERE WILL BUILD IN WEDNESDAY AND CONTINUE THROUGH THURSDAY NIGHT. CONSEQUENTLY HAVE LOWERED POPS TO NIL THROUGH THIS PERIOD. GUIDANCE IS CLOSE ON MAX/MIN TEMPERATURES SO WILL GO WITH A BLEND BUT LEANING TOWARD THE MAV FOR MIN TEMPERATURES AND THE MET FOR MAX TEMPERATURES. DAYS 4-7...FORECAST CONTINUES TO LOOK DRY AS HIGH PRESSURE AT THE SURFACE AND ALOFT RESIDES OVER THE REGION. THE RIDGE FLATTENS SLIGHTLY ON SUNDAY BUT TOO FAR OUT TO COMMIT TO ANY SUBSTANTIAL POPS. MAX TEMPERATURES WARM UP FROM THE MID 70S TO THE LOWER/MID 80S BY THE END OF THE PERIOD. LOW TEMPERATURES SHOULD BE SLIGHTLY ABOVE NORMAL IN THE LOWER TO MID 50S. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && FS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1020 AM MDT MON MAY 23 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1020 AM MDT MON MAY 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE TRI STATE AREA THIS AFTERNOON AND INTO THE LATE EVENING HOURS. A WEAK COLD FRONT WILL BEGIN TO SLIDE INTO THE NORTHWEST SECTIONS OF THE TRI STATE AREA THIS AFTERNOON. AS THIS FRONT NEARS THE AREA...SOUTHERLY WINDS WILL TRANSPORT MOISTURE INTO THE AREA RESULTING IN A MODERATELY UNSTABLE AIRMASS. THUNDERSTORMS SHOULD BEGIN TO DEVELOP AFTER 2 PM MDT (3 PM CDT) MAINLY WEST AND NORTH OF A CULBERTSON TO CHEYENNE WELLS LINE...THEN DRIFT TO THE SOUTH AND EAST ACROSS THE ENTIRE AREA IN THE EVENING AND OVERNIGHT. INITIALLY VERY LARGE HAIL THE SIZE OF GOLFBALLS OR LARGER...DAMAGING WIND GUSTS AND A FEW ISOLATED TORNADOES WILL BE THE MAIN THREAT. HOWEVER AS THE EVENING PROGRESSES STORMS WILL BEGIN TO MERGE INTO A LINE AND THE MAIN THREAT WILL TRANSITION TO LARGE HAIL...DAMAGING WINDS AND AREAS OF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CONDITIONS ON TUESDAY WILL BE SIMILAR TO THOSE ON MONDAY AND MONDAY NIGHT WITH PLENTY OF MOISTURE...INSTABILITY...AND UPPER LEVEL SUPPORT TO SPAWN THUNDERSTORMS ACROSS THE TRI-STATE REGION. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. WEDNESDAY WILL BRING ANOTHER...ALTHOUGH SOMEWHAT DECREASED CHANCE OF THUNDERSTORMS TO THE REGION AS COOLER AND DRYER AIR MOVE INTO THE REGION BEHIND A FRONT. DANGEROUS CLOUD TO GROUND LIGHTNING CAN ACCOMPANY ANY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM MDT (3 PM CDT). JRM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
432 PM MDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 2 SE JOES 39.63N 102.65W
05/23/2005 2.75 INCH YUMA CO TRAINED SPOTTER
&&
PAINTERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
433 PM MDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM HAIL 10 S WRAY 39.93N 102.23W
05/23/2005 1.25 INCH YUMA CO TRAINED SPOTTER
&&
MMEHLEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
435 PM MDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL YUMA 40.12N 102.72W
05/23/2005 0.75 INCH YUMA CO TRAINED SPOTTER
&&
PAINTERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
436 PM MDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 3 W VERNON 39.93N 102.38W
05/23/2005 1.75 INCH YUMA CO TRAINED SPOTTER
HAIL IS COVERING THE GROUND
&&
MMEHLEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
438 PM MDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 7 SE WRAY 40.01N 102.13W
05/23/2005 1.75 INCH YUMA CO TRAINED SPOTTER
&&
MMEHLEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
453 PM MDT MON MAY 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL BURLINGTON 39.31N 102.27W
05/23/2005 0.75 INCH KIT CARSON CO LAW ENFORCEMENT
&&
MMEHLEThe Goodland radar (KGLD), 111 km away, was scanning. The volume nearest the first event began at 23:02 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453533, 5453534.